Nebraska, 2005

Hail in Nebraska, March 6, 2005

March 6, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 3:17 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 6, 3:17 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CST SUN MAR 6 2005

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANLYS INDCD CLOSED UPPR LVL LO
OVR ERN WY. NEXT UPSTRM SHRTWV TROF WAS LOCATED OVR SASK ASSOCIATED
WITH 110 M HEIGHT FALL AT KGGW AND A 120 KT H3 JET MAX OVR ALBERTA.
AT H85 CDFNT EXTNDD FM MANITOBA SWWD INTO ALBERTA WITH LEE TROF ALNG
THE WRN HI PLAINS. H85 5 C ISODROSOTHERM EXTNDD UP TO NR KAMA AT
12ZZ. 18Z SUBJECTIVE SFC ANLYS INDCD SFC TROF FM K9V9 TO KBBW TO
KMCK. DEWPOINTS WERE INCREASE TO THE MID 40S TO NR 50 AHEAD OF THE
SFC TROF OVR KS.

FORECAST...FIRST ISSUE TO DEAL WITH IS TSRA CHCS IN THE SE. LO-LVL
MOISTURE WL CONT TO INCREASE OVR THE SE CWA THRU THE AFTN. GOOD CU
FIELD DVLPNG OVR ERN KS INTO SE NEB AT 21Z ASSOCIATED WITH THE
DEEPER MOISTURE. ALSO CU FIELD ASSOCIATED LEADING EDGE OF STG ASCENT
WAS LOCATED OVR WRN NEB. AS UPPR LVL FORCING OVR WRN NEB MOVES EWD
THIS EVNG...ATMOSPHERE OVR SE NEB WL CONT TO DESTABILIZE WITH ARND
500 J/KG OF MUCAPE POSSIBLE. PARCELS LIFTED FM THIS LEVEL...NR
H8...YIELD SOME CONVECTIVE INHIBITION DUE TO LACK OF DEEPER
MOISTURE. NEVERTHELESS...STG FORCED ASCENT MAY BE ABLE TO OVERCOME
INHIBITION FOR ISO -TSRA OVR SE NEB/SW IA ARND 03 TO 05Z. BEST CHC
OF STNGR TSRA WL BE OVR SRN IA/NRN MO WITH THE DEEPER MOISTURE. THUS
HAVE INCLUDED IN THE GRIDS. OTHERWISE...STG SFC CDFNT WL SWEEP ACRS
THE CWA AFR 06Z. STG SUBSIDENCE IS NOTED IN THE ISENTROPIC ANLYS AND
THIS MAY BE ENOUGH TO WORK THRU THE DEVELOPING NOCTURNAL INVERSION
WHICH DVLPS TO MIX THE WNDS TO THE SFC. DO NOT EXPECT WND ADVRY
CRITERIA WNDS...BUT GUSTS TO 40 MPH STILL SEEM LIKELY WITH 925 MB
WNDS OF 35 KTS AND 6 TO 8 MB 6-HR PRES RISES. SC WL ALSO INCREASE
LATE TONIGHT FM THE N AND CONT THRU THE DAY ON MONDAY. SFC RIDGE WL
MV ACRS THE CWA ON MONDAY NIGHT ALLOWING FOR THE WNDS TO DECREASE
AND CLDS TO CLR BRIEFLY. NEXT SHRTWV TROF IS STILL SCHEDULED TO
ENTER THE CNTRL/NRN PLAINS ON TUESDAY AND CLDS WL BEGIN TO INCREASE
LATE MON NIGHT IN ADVANCE OF THIS SYSTEM. SYSTEM LOOKS TO AFFECT THE
AREA IN TWO PARTS. THE FIRST LATE TUES MRNG AND AFTN WL GIVE THE WRN
CWA THE BEST CHC OF -RA/SN...BUT WL BE HARD TO SAT ATMOSPHERE AND
NOT EXPECTING A BIG DEAL. NEXT PIECE OF ENERGY EXPECTED TO MV IN TUE
NIGHT AND AGAIN INCREASE FORCING FOR LARGE-SCALE ASCENT NR THE
FRONTAL ZONE. THUS PRECIP MAY INCREASE AGAIN B/W 00 AND 06Z WED.
STILL NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION WITH WARM
GROUND...SPEED OF SYSTEM...AND FAIRLY DRY ATMOSPHERE.

EXTENDED...WL CONT TO RUN WITH A DRY EXTENDED. MEDIUM RANGE MDLS ARE
IN FAIRLY GOOD AGREEMENT IN THE LARGE SCALE PATTERN...BUT SHRTWV
TROFS IN NW FLOW ARE VERY HARD TO TIME WITH STRENGTH AND ASSOCIATED
PRECIP. SYSTEM ON THURSDAY LOOKS TO MAINLY STAY E OF THE CWA BUT
SWING ANOTHER CDFNT THRU. HAVE INCREASE TMPS THRU THE WEEKEND WITH
THE LATEST INDICATIONS OF THE TROF AXIS OVR THE ERN US BEING A
LITTLE FARTHER E THAN EARLIER EXPECTED. OTHERWISE...NEXT SIG TROF IS
EXPECTED TO QUICKLY MV INTO THE NRN PLAINS ON SAT DROPPING A CDFNT
INTO THE AREA DURING THE DAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.
&&

BOUSTEAD
Hazardous weather outlook, Mar 6, 5:36 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
536 PM CST SUN MAR 6 2005

IAZ090-091-NEZ066>068-078-088>093-071200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-SALINE-
536 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND EXTREME SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A TROUGH OF
LOW PRESSURE MOVES THROUGH THE REGION. DUE TO INSTABILITY THAT
HAS RETURNED TO THE AREA...ALONG WITH COLD TEMPERATURES ALOFT AND
VERY DRY AIR NEAR THE SURFACE...IF ANY THUNDERSTORMS DEVELOP THEY
COULD PRODUCE SOME SMALL HAIL AND POSSIBLY GUSTY WINDS UP TO 50 MPH.

BEFORE ANY PRECIPITATION ARRIVES...GRADIENT WINDS WILL REMAIN QUITE
STRONG FROM 20 TO 35 MPH WITH GUSTS UP TO 40 MPH. THE FIRE DANGER
INDEX WILL ALSO REMAIN IN THE EXTREME CATEGORY...THUS ANY OUTDOOR
BURNING EARLY THIS EVENING IS STRONGLY DISCOURAGED.  THE WINDS WILL
DIMINISH QUITE A BIT AFTER SUNSET...BUT WILL INCREASE AGAIN TO 20 TO
35 MPH TOWARD SUNRISE AND WILL CONTINUE ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A MIXTURE OF RAIN CHANGING TO SNOW WILL BE POSSIBLE TUESDAY AND
TUESDAY NIGHT. VERY MINOR SNOWFALL ACCUMULATIONS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065-071200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PIERCE-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
536 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN
NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND MONDAY

NORTHWEST WINDS WILL INCREASE AGAIN TONIGHT TO 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS WILL CONTINUE
THROUGH MUCH OF THE DAY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A MIXTURE OF RAIN CHANGING TO SNOW WILL BE POSSIBLE TUESDAY AND
TUESDAY NIGHT. VERY MINOR SNOWFALL ACCUMULATIONS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DEWALD

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
March 6, 7:05 PM CST
Where
Johnson County, 2 mi W of Sterling
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.467, -96.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440442.